Alert archive / West Virginia / Wind Chill Advisories in 2018

Wind Chill Advisory 8, NWS Charleston, WV

November 27, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind chill advisory at Nov 27, 2018, 3:17 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Nov 27, 2018, 9:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2018, 3:17 AM EST (08:17 UTC)
In effect from
Nov 27, 2018, 9:00 PM EST
Expired
Nov 28, 2018, 10:00 AM EST
In force
13 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS41 KRLX 270817
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
317 AM EST Tue Nov 27 2018

WVZ523-526-271630-
/O.NEW.KRLX.WC.Y.0008.181128T0200Z-181128T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
317 AM EST Tue Nov 27 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chill values as low
  as -10 to -15 degrees across much of the Advisory area, with a 
  few areas briefly experiencing wind chills near -20 degrees.

* WHERE...The higher elevations of Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 9 PM this evening to 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
5 follow-up statements
700 
WWUS41 KRLX 271141
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
641 AM EST Tue Nov 27 2018

WVZ523-526-272000-
/O.CON.KRLX.WC.Y.0008.181128T0200Z-181128T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
641 AM EST Tue Nov 27 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM EST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chill values as low
  as 10 to 15 degrees below zero across much of the advisory 
  area, with a few areas briefly experiencing wind chills near 20 
  degrees below zero.

* WHERE...The higher elevations of Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 9 PM this evening to 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
533 
WWUS41 KRLX 271905
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
205 PM EST Tue Nov 27 2018


WVZ523-526-280315-
/O.CON.KRLX.WC.Y.0008.181128T0200Z-181128T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
205 PM EST Tue Nov 27 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 10 AM EST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chill values as 
  low as 10 to 15 degrees below zero across much of the advisory 
  area, with a few areas briefly experiencing wind chills near 
  20 degrees below zero.

* WHERE...The higher elevations of Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 9 PM this evening to 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

TRM
047 
WWUS41 KRLX 280218
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
918 PM EST Tue Nov 27 2018


WVZ523-526-281030-
/O.CON.KRLX.WC.Y.0008.000000T0000Z-181128T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
918 PM EST Tue Nov 27 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected, with values as low as 10
  to 15 degrees below zero.

* WHERE...The higher elevations of Pocahontas and Randolph 
  Counties.

* WHEN...Through 10 AM EST Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
176 
WWUS41 KRLX 280804
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
304 AM EST Wed Nov 28 2018

WVZ523-526-281500-
/O.CON.KRLX.WC.Y.0008.000000T0000Z-181128T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
304 AM EST Wed Nov 28 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected, with values as low as 
  10 to 15 degrees below zero.

* WHERE...The higher elevations of Pocahontas and Randolph 
  Counties.

* WHEN...Through 10 AM EST Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

HART
019 
WWUS41 KRLX 281511
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1011 AM EST Wed Nov 28 2018


WVZ523-526-281615-
/O.EXP.KRLX.WC.Y.0008.000000T0000Z-181128T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1011 AM EST Wed Nov 28 2018

...WIND CHILL ADVISORY HAS EXPIRED...

With rising temperatures and diminishing winds, wind chills were 
climbing through the single digits above zero. Therefore, the wind
chill advisory has benn allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Nov 27, 3:11 AM EST, 6 minutes earlier.

Area forecast discussion, Nov 27, 3:11 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
311 AM EST Tue Nov 27 2018

.SYNOPSIS...
A few snow showers today with better chances of snow showers
returning tonight. Very cold today through Wednesday with a
gradual warming trend expected by late week with chances of rain
returning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Tuesday...

Areas of light snow persist across much of the CWA, but are
beginning to diminish in areal coverage as some drier air is
trying to work its way into the top half of the dendritic growth
zone layer. Will have to watch the western CWA (far NE KY and SE
OH) early this morning for the potential for some light
freezing drizzle to develop as the DGZ dries out. Overall, am
expecting a continuation of the diminishing trend of the
ongoing light snow this morning with the best chances of snow
becoming confined to the higher elevations of E/NE mountains of
WV. Could see another inch or two across the mountains today.

Renewed snow shower development may occur late this afternoon,
and especially this evening, as a strong s/w trough advects
east across the region. This will allow for a slight increase in
moisture depth in the atmospheric column, which should
translate into snow shower development. Some minor snow
accumulations may occur across the lowlands this evening with
any snow showers that occur...with an additional couple of
inches possible across the mountains.

Aside from the precip, the Near Term period will be very cold.
Little to no diurnal increase in temps is expected today with
continued CAA and cloud cover/precip. Significant cooling of the
thermal profile is prog to occur tonight with guidance
continuing to insist on H85 temps lowering to around -15C and H5
temps down to -35C. Sfc temps are expected to fall into the
teens across much of the lowlands and single digits across the
mountains for lows tonight. Isolated areas in the mountains may
flirt with zero degrees. In addition, the combination of very
cold temperatures tonight and blustery winds will result in wind
chill values falling to less than -10 F across the higher
elevations of Pocahontas and Randolph counties. A Wind Chill
Advisory will be issued for portions of these counties for
tonight through Wed morning.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 220 AM Tuesday...

Starting out very chilly Wednesday morning, with below zero wind
chills expected in the northern mountains. Really, Wednesday is
just going to be a chilly day all around with high temperatures
only making it up to around freezing across the middle Ohio
River Valley and topping out in the upper teens and 20s in the
mountains. Will have some lingering upslope snow showers across
the northern mountainous counties of WV Wednesday morning, but
these should taper off into the afternoon as the 850mb thermal
trough passes.

Surface high pressure will pass late Wednesday. Moister is on
the increase Thursday, so have low end POPs entering from the
SW. A shortwave ridge is passing aloft, so have rising heights
through the day. Think this will keep most of the precipitation
at bay until Thursday night. Temperatures will be warm enough
Thursday afternoon that any precipitation that does make it in
should be rain through the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 220 AM Tuesday...

An upper level trough moves into the western Great Lakes
Thursday night, with a weak surface boundary moving through the
middle Ohio River Valley and central Appalachians. This should
bring increasing precipitation chances, so have an area of
likely POPs moving across the forecast area from SW to NE
Thursday night into Friday. 850mb temps look to be above
freezing as the precipitation moves in so p-type will be
somewhat dependent on surface temperatures. Over all, it looks
like rain across the southern forecast area, with a brief period
of wintry mix across the north. Used a consensus blend for
temperatures which keeps most areas above freezing, so only have
small pockets of very minor ice accumulation. However, if
temperatures turn out to be a couple degrees colder than
currently forecast, more widespread coatings of ice are
possible.

By early Friday, have a non-diurnal temperature trend taking
over with any wintry mix changing over to all rain. The will
probably be a break between this system, and the next stronger
system which will be around for the weekend. With some timing
uncertainty, did not go with a completely dry period Friday
night, but in reality there should be a break in there
somewhere.

That stronger system, a surface low moving from the southern
Plains into the Great Lakes Saturday and Saturday night will
bring another round of rainfall. Have the highest POPs Saturday,
gradually tapering off Saturday night into Sunday. We are on the
warm side of this system so should be all rain. Another similar
system will be approaching Monday with POPs on the increase
again.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 1236 AM Tuesday...

-SN will gradually diminish in areal coverage overnight with
MVFR CIGs generally prevailing. Pockets of briefly heavier SN
may result in IFR VSBYs/CIGs...primarily across KPKB/KCKB/KEKN.

Best chances of -SN Tues should become more confined to the
mountains and KEKN isolated -SHSN elsewhere (but coverage too
low to mention eleazar for much of Tues). MVFR CIGS to again
prevail during the day and may slowly rise. A slight increase in
moisture depth in the atmospheric column Tues evening may allow
for renewed chances of -SHSN nearly areawide.

Blustery Wrly sfc winds during the TAF period with sustained
winds of 10 to 15 kts and gusts in excess of 20 kts at times.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Some snow showers could briefly produce
lower visibilities than expected. Timing of renewed snow chances
late Tuesday may differ.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         TUE 11/27/18
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR possible in snow showers through Wednesday morning,
especially across the higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Chill Advisory from 9 PM this evening to 10 AM EST
     Wednesday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MZ
NEAR TERM...RH
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...RH
Hazardous weather outlook, Nov 26, 4:27 AM EST, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EST Mon Nov 26 2018

WVZ523-526-270930-
Northwest Pocahontas-Southeast Randolph-
427 AM EST Mon Nov 26 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Gusty winds are expected today which may lead to downed trees and
power fluctuations. Generally 40-45 mph winds are anticipated, but
if stronger winds become likely a wind advisory may be needed.

Snow showers are expected tonight. Accumulations may be close to
advisory levels. If confidence increases in higher accumulations a
winter weather advisory may be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cold temperatures and gusty winds will result in wind chill values of
-5 to -15 degrees on Wednesday morning. A wind chill advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-270930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
427 AM EST Mon Nov 26 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Gusty winds are expected today which may lead to downed trees and
power fluctuations. Generally 35-40 mph winds are
anticipated, but if stronger winds become likely a wind advisory may
be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 10:24 AM ESTSpecial Weather StatementRLXKanawha36 min
Nov 27, 11:30 AM ESTSpecial Weather StatementRLXLincoln45 min
Nov 27, 4:18 PM ESTSpecial Weather StatementRLXBoone, Braxton, Cabell, Calhoun, Clay, Fayette and 9 more117 min
Nov 27, 4:30 PM ESTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Lewis, Pleasants, Pocahontas and 8 more3 hr
Nov 27, 4:34 PM ESTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wyoming3 hr
Nov 27, 6:15 PM ESTSpecial Weather StatementRLXBoone, Cabell, Fayette, Kanawha, Lincoln, Nicholas60 min

Nearby

Wind Chill Advisories in West Virginia, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.